The U.S. Food and Drug Administration (FDA) is warning the public to avoid pure caffeine being marketed directly to consumers after an 18-year-old high school senior in Ohio died after ingesting toxic amounts of caffeine powder.
Products such as the bulk bags available over the Internet are essentially 100-percent caffeine, and a single teaspoon is roughly equivalent to the caffeine in 25 cups of coffee. These products have the potential to cause serious adverse events, including death. People with pre-existing heart conditions should not use them.
“Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose,” FDA stated. “It is nearly impossible to accurately measure powdered pure caffeine with common kitchen measuring tools and you can easily consume a lethal amount.”
The agency wants all consumers to know about the high potency but wants parents in particular to be made aware because teenagers and young adults may be drawn to these products.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.
If you believe that you are having an adverse event related to caffeine, stop using it and seek immediate medical care or advice.© Food Safety News